Advanced Search
Article Contents
Article Contents

Inside dynamics of solutions of integro-differential equations

Abstract Related Papers Cited by
  • In this paper, we investigate the inside dynamics of the positive solutions of integro-differential equations \begin{equation*} \partial_t u(t,x)= (J\star u)(t,x) -u(t,x) + f(u(t,x)), \ t>0 \hbox{ and } x\in\mathbb{R}, \end{equation*} with both thin-tailed and fat-tailed dispersal kernels $J$ and a monostable reaction term $f.$ The notion of inside dynamics has been introduced to characterize traveling waves of some reaction-diffusion equations [23]. Assuming that the solution is made of several fractions $\upsilon^i\ge 0$ ($i\in I \subset \mathbb{N}$), its inside dynamics is given by the spatio-temporal evolution of $\upsilon^i$. According to this dynamics, the traveling waves can be classified in two categories: pushed and pulled waves. For thin-tailed kernels, we observe no qualitative differences between the traveling waves of the above integro-differential equations and the traveling waves of the classical reaction-diffusion equations. In particular, in the KPP case ($f(u)\leq f'(0)u$ for all $u\in(0,1)$) we prove that all the traveling waves are pulled. On the other hand for fat-tailed kernels, the integro-differential equations do not admit any traveling waves. Therefore, to analyse the inside dynamics of a solution in this case, we introduce new notions of pulled and pushed solutions. Within this new framework, we provide analytical and numerical results showing that the solutions of integro-differential equations involving a fat-tailed dispersal kernel are pushed. Our results have applications in population genetics. They show that the existence of long distance dispersal events during a colonization tend to preserve the genetic diversity.
    Mathematics Subject Classification: Primary: 35R09, 45K05; Secondary: 35B06, 35K57.


    \begin{equation} \\ \end{equation}
  • [1]

    H. G. Aronson, The asymptotic speed of propagation of a simple epidemic, in Nonlinear Diffusion, (1977).


    H. G. Aronson and D. G. Weinberger, Nonlinear diffusion in population genetics, combustion and nerve propagation, in Partial Differential Equations and Related Topics, 446 (1975), 5-49.doi: 10.1007/BFb0070595.


    D. G Aronson and H. F Weinberger, Multidimensional non-linear diffusion arising in population-genetics, Adv. Math., 30 (1978), 33-76.doi: 10.1016/0001-8708(78)90130-5.


    F. Austerlitz and P. H. Garnier-Géré, Modelling the impact of colonisation on genetic diversity and differentiation of forest trees: Interaction of life cycle, pollen flow and seed long-distance dispersal, Heredity, 90 (2003), 282-290.doi: 10.1038/sj.hdy.6800243.


    H. Berestycki and F. Hamel, Generalized transition waves and their properties, Comm. Pure Appl. Math., 65 (2012), 592-648.doi: 10.1002/cpa.21389.


    G. Bohrer, R. Nathan and S. Volis, Effects of long-distance dispersal for metapopulation survival and genetic structure at ecological time and spatial scales, J. Ecol., 93 (2005), 1029-1040.doi: 10.1111/j.1365-2745.2005.01048.x.


    O. Bonnefon, J. Garnier, F. Hamel and L. Roques, Inside dynamics of delayed traveling waves, Math. Model. Nat. Phenom., 8 (2013), 42-59.doi: 10.1051/mmnp/20138305.


    O. Bonnefon, J. Coville, J. Garnier, F. Hamel and L. Roques, The spatio-temporal dynamics of neutral genetic diversity, Preprint. doi: 10.1016/j.ecocom.2014.05.003.


    M. Bramson, Convergence of solutions of the Kolmogorov equation to travelling waves, Mem. Amer. Math. Soc., 44 (1983), iv+190.doi: 10.1090/memo/0285.


    M. Cain, B. Milligan and A. Strand, Long distance seed dispersal in plant populations, Am. J. Bot., 87 (2000), 1217-1227.doi: 10.2307/2656714.


    A. Carr and J. Chmaj, Uniqueness of travelling waves for nonlocal monostable equations, Proc. Amer. Math. Soc., 132, (2004), 2433-2439.doi: 10.1090/S0002-9939-04-07432-5.


    J. S. Clark, Why trees migrate so fast: Confronting theory with dispersal biology and the paleorecord, Am. Nat., 152 (1998), 204-224.doi: 10.1086/286162.


    J. S. Clark, C. Fastie, G. Hurtt, S. T. Jackson, C. Johnson, G. A. King, M. Lewis, J. Lynch, S. Pacala, C. Prentice, E. W. Schupp, T. Webb III and P. Wyckoff, Reid's paradox of rapid plant migration, BioScience, 48 (1998), 13-24.doi: 10.2307/1313224.


    J. Coville and L. Dupaigne, On a nonlocal reaction diffusion equation arising in population dynamics, Proc. Roy. Soc. Edinburgh Sect. A, 137 (2007), 1-29.doi: 10.1017/S0308210504000721.


    J. Coville, J. Dávila and S. Martínez, Nonlocal anisotropic dispersal with monostable nonlinearity, J. Diff. Equations, 244 (2008), 3080-3118.doi: 10.1016/j.jde.2007.11.002.


    E. C. M. Crooks, Travelling fronts for monostable reaction-diffusion systems with gradient-dependence, Adv. Diff. Equations, 8 (2003), 279-314.


    O. Diekmann, Run for your life. A note on the asymptotic speed of propagation of an epidemic, J. Diff. Equations, 33 (1979), 58-73.doi: 10.1016/0022-0396(79)90080-9.


    J. P. Eckmann and C. E. Wayne, The nonlinear stability of front solutions for parabolic differential equations, Comm. Math. Phys., 161 (1994), 323-334.doi: 10.1007/BF02099781.


    J. Fayard, E. K. Klein and F. Lefèvre, Long distance dispersal and the fate of a gene from the colonization front, J. Evol. Biol., 22 (2009), 2171-2182.doi: 10.1111/j.1420-9101.2009.01832.x.


    P. C. Fife, Mathematical Aspects of Reacting and Diffusing Systems, Springer-Verlag, 1979.


    P. C. Fife and J. McLeod, The approach of solutions of nonlinear diffusion equations to traveling front solutions, Arch. Ration. Mech. Anal., 65 (1977), 335-361.


    J. Garnier, Accelerating solutions in integro-differential equations, SIAM J. Math. Anal., 43 (2011), 1955-1974.doi: 10.1137/10080693X.


    J. Garnier, T. Giletti, F. Hamel and L. Roques, Inside dynamics of pulled and pushed fronts, J. Math. Pures Appl., 11 (2012), 173-188.doi: 10.3934/cpaa.2012.11.173.


    O. Hallatschek and D. R. Nelson, Gene surfing in expanding populations, Theor. Popul. Biol., 73 (2008), 158-170.doi: 10.1016/j.tpb.2007.08.008.


    Ja. I. Kanel, Certain problem of burning-theory equations, Dokl. Akad. Nauk SSSR, 136 (1961), 277-280.


    E. K. Klein, C. Lavigne and P. H. Gouyon, Mixing of propagules from discrete sources at long distance : Comparing a dispersal tail to an exponential, BMC Ecology, 6 (2006).


    N. S. Kolmogorov, N. Petrovsky and I. G. Piskunov, Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application a un problème biologique, Bull. Univ. Moscou, Sér A, 1 (1937) 1-26.


    M. Kot, M. Lewis and P. Van den Driessche, Dispersal data and the spread of invading organisms, Ecology, 77 (1996), 2027-2042.doi: 10.2307/2265698.


    J. G. Lambrinos, How interactions between ecology and evolution influence contemporary invasion dynamics, Ecol., 85 (2004), 2061-2070.doi: 10.1890/03-8013.


    K. S. Lau, On the nonlinear diffusion equation of Kolmogorov, Petrovsky and Piscounov, J. Diff. Equations, 59 (1985), 44-70.doi: 10.1016/0022-0396(85)90137-8.


    J. Medlock and M. Kot, Spreading disease: Integro-differential equations old and new, Math. Biosci., 184 (2003), 201-222.doi: 10.1016/S0025-5564(03)00041-5.


    D. Mollison, Spatial contact models for ecological and epidemic spread, J. R. Stat. Ser. B Stat. Methodol., 39 (1977),283-326.


    R. Nathan and H. Muller-Landau, Spatial patterns of seed dispersal, their determinants and consequences for recruitment, Trends Ecol. Evol., 15 (2000), 278-285.doi: 10.1016/S0169-5347(00)01874-7.


    J. M. Pringle, F. Lutscher and E. Glick, Going against the flow: effects of non-Gaussian dispersal kernels and reproduction over multiple generations, Mar. Ecol. Prog. Ser., 377 (2009), 13-17.doi: 10.3354/meps07836.


    C. Reid, The Origin of the British Flora, Dulau & Co, 1899.doi: 10.5962/bhl.title.7595.


    L. Roques, F. Hamel, J. Fayard, B. Fady and E. K. Klein, Recolonisation by diffusion can generate increasing rates of spread, Theor. Popul. Biol., 77 (2010), 205-212.doi: 10.1016/j.tpb.2010.02.002.


    L. Roques, J. Garnier, F. Hamel and E. Klein, Allee effect promotes diversity in traveling waves of colonization, Proc. Natl. Acad. Sci. USA, 109 (2012), 8828-8833.doi: 10.1073/pnas.1201695109.


    F. Rothe, Convergence to travelling fronts in semilinear parabolic equations, Proc. Roy. Soc. Edinburgh Sect. A, 80 (1978), 213-234.doi: 10.1017/S0308210500010258.


    F. Rothe, Convergence to pushed fronts, Rocky Mountain J. Math., 11 (1981), 617-634.doi: 10.1216/RMJ-1981-11-4-617.


    D. H. Sattinger, On the stability of waves of nonlinear parabolic systems, Adv. Math., 22 (1976), 312-355.doi: 10.1016/0001-8708(76)90098-0.


    D. H. Sattinger, Weighted norms for the stability of traveling waves, J. Diff. Equations, 25 (1977), 130-144.doi: 10.1016/0022-0396(77)90185-1.


    K. Schumacher, Travelling-front solutions for integro-differential equations. I, J. Reine Angew. Math., 316 (1980), 54-70.doi: 10.1515/crll.1980.316.54.


    J. G. Skellam, Random dispersal in theoretical populations, Biometrika, 38 (1951), 196-218.doi: 10.1093/biomet/38.1-2.196.


    A. N. Stokes, On two types of moving front in quasilinear diffusion, Math. Biosci., 31 (1976), 307-315.doi: 10.1016/0025-5564(76)90087-0.


    H. R. Thieme, Density-dependent regulation of spatially distributed populations and their asymptotic speed of spread, J. Math. Biol., 8 (1979), 173-187.doi: 10.1007/BF00279720.


    P. Turchin, Quantitative Analysis of Movement: Measuring and Modeling Population Redistribution in Animals and Plants, Sinauer Associates, 1998.


    K. Uchiyama, The behaviour of solutions of some non-linear diffusion equations for large time, J. Math. Kyoto Univ., 18 (1978), 453-508.


    M. O. Vlad, L. L. Cavalli-Sforza and J. Ross, Enhanced (hydrodynamic) transport induced by population growth in reaction-diffusion systems with application to population genetics, Proc. Natl. Acad. Sci. USA, 101 (2004), 10249-10253.doi: 10.1073/pnas.0403419101.


    H. F. Weinberger, Long-time behavior of a class of biological models, SIAM J. Math. Anal., 13 (1982), 353-396.doi: 10.1137/0513028.


    H. F. Weinberger, On spreading speeds and traveling waves for growth and migration in periodic habitat, J. Math. Biol., 45 (2002), 511-548.doi: 10.1007/s00285-002-0169-3.

  • 加载中

Article Metrics

HTML views() PDF downloads(100) Cited by(0)

Access History



    DownLoad:  Full-Size Img  PowerPoint